Texas, 2009Tornado and Flash Flooding in Texas, April 18, 2009
April 18, 2009 · NWS HGX · 7 events in 4 counties and zones
On April 18th there were flash floods and severe thunderstorms over Galveston and southern Harris counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 0
- Property damage
- $7.6 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On April 18th there were flash floods and severe thunderstorms over Galveston and southern Harris counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 18, 9:30 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 18, 9:30 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1030 AM CDT SAT APR 18 2009
.DISCUSSION...
TORNADO WATCH 165 IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL
4 PM. THIS REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT
FOR OUR WESTERN COUNTIES UNTIL 11 AM. THE THREAT FOR SEVERE WEATHER
AND HEAVY RAINFALL WILL PERSIST OVER THE NEXT SEVERAL HOURS AS THE MCS
OVER THE AREA SLOWLY WORKS ITS WAY OFF TO THE EAST. HEAVIEST RAINFALL
SO FAR THIS MORNING HAS BEEN UP NORTH AND WEST...AND EXPECT AREAS TO
THE SOUTH AND TOWARD THE COAST TO FILL IN OVER THE NEXT SEVERAL HOURS.
THE BIGGEST IMPACT SO FAR THIS MORNING HAS BEEN TO AREA CREEKS...RIVERS
AND BAYOUS. PLEASE SEE OUR LATEST RIVER RELATED STATEMENTS AND WARNINGS
FOR MORE INFORMATION. AIRMASS ACROSS SOUTHEAST TEXAS REMAINS VERY MOIST
WITH PRECIPITABLE WATER VALUES FORECASTED TO GET CLOSE TO 2 INCHES THIS
AFTERNOON. A VERY DIFFLUENT FLOW ALOFT STILL PERSISTS. WITH THE EXCEPTION
OF THE CURRENT CLOUD TOP WARMING TREND EVIDENT ON IR SATELLITE IMAGERY
AND A SLIGHT DECREASE IN LIGHTNING STRIKES...ALL SIGNS POINT TOWARD
THE CONTINUATION OF A POSSIBLE HEAVY RAIN SEVERE WEATHER THREAT. 42
&&
.PREV DISCUSSION... /ISSUED 721 AM CDT SAT APR 18 2009/
AVIATION...
MCS JUST WEST AND NORTHWEST OF REGION HAS HELPED STRENGTHEN ESE WINDS
ACROSS TAF SITES NEAR THE COAST INCLUDING IAH AND HOU. WINDS
SHOULD START TO GRADUALLY DECREASE IN SPEEDS LATE MORNING TO MID
DAY BECOMING MORE SOUTHEAST IN DIRECTION. EXPECT CONVECTION TO
INCREASE FROM THE WEST SPREADING EASTWARD ACROSS OUR REGION MID TO
LATE MORNING. WE DID INCLUDE TEMPO THUNDERSTORMS FOR MORNING AND
AFTERNOON HOURS WITH ANTICIPATED PROGRESSION AND INCREASING AREAL
COVERAGE OF CONVECTIVE ACTIVITY. 37
MARINE...
FALLING PRESSURES FROM DEEP SOUTH TEXAS TO CENTRAL TEXAS HAS TIGHTENED
PRESSURE GRADIENT ACROSS THE UPPER TEXAS COASTAL WATERS AND BAYS
EARLY THIS MORNING. ESE WINDS NEAR 20 KTS WITH GUSTS TO AROUND 30
KNOTS PERSISTING NEAR THE COAST AND BAYS. PRESSURE GRADIENT SHOULD
SLIGHTLY RELAX BY LATE MORNING. UPDATED CWFHGX TO REFLECT
TEMPORARY MESO INDUCED CONDITIONS.
37
PREV DISCUSSION... /ISSUED 634 AM CDT SAT APR 18 2009/
UPDATE...
ADDED A FEW COUNTIES OVER THE NW ZONES TO THE SEVERE THUNDERSTORM
WATCH WHERE ELEVATED STORMS ARE BEGINNING TO DEVELOP.
35
PREV DISCUSSION... /ISSUED 424 AM CDT SAT APR 18 2009/
UPDATE...
SENDING OUT A QUICK UPDATE TO THE FORECAST FOR SEVERE THUNDERSTORM
WATCH #164 IN EFFECT UNTIL 16Z FOR OUR WESTERN ZONES. 35
PREV DISCUSSION... /ISSUED 318 AM CDT SAT APR 18 2009/
DISCUSSION...
ADDITIONAL SCATTERED SHRA/TSRA HAVE DEVELOPED ACROSS SE TX TONIGHT
AS FLOW AT 300 MB REMAINS STRONGLY DIFFLUENT. THIS ACTIVITY HAS
REMAINED ELEVATED IN NATURE WITH HAIL BEING THE MAIN THREAT. SFC
OUTFLOW BOUNDARY WHICH PUSHED OFFSHORE EARLY THIS EVENING APPEARS
TO BE RETREATING BACK INLAND AND IS NOW STRETCHED ACROSS THE
NORTHERN PARTS OF THE COASTAL COUNTIES. TEMPS/DEWPOINTS AT
KLBX/KPSX/KGLS HAVE CLIMBED ABOUT 6 DEGS SINCE MID EVENING...AND
WINDS HAVE SHIFTED FROM EAST TO SOUTHEAST IN DIRECTION. THIS
BOUNDARY SHOULD CONTINUE TO PUSH NORTH TODAY AND WILL SET UP IN A
WEST TO EAST FASHION ACROSS THE CWA. SFC LAYER WILL BECOME QUITE
UNSTABLE SOUTH OF THE BOUNDARY WITH LIS DROPPING TO -4 TO -6 RANGE
AND CAPES AROUND 2000 J/KG. COPIOUS AMOUNTS OF MOISTURE REMAIN IN
PLACE OVER SE TX WITH 850 MB DEWPOINTS AROUND 12C AND PWS OF
1.5-1.7 INCHES ALONG THE COAST. MODEL GUIDANCE SHOWS ADDITIONAL
TSRA DEVELOPMENT...POSSIBLY AN MCS...FORMING OVER SOUTH CENTRAL TX
AROUND SUNRISE WITH THIS ACTIVITY SPREADING ACROSS SE TX DURING
THE DAY TODAY. BEST LOW LEVEL CONVERGENCE WILL REMAIN OVER
NORTHERN/WESTERN CWA THIS MORNING...SHIFTING DOWN TOWARDS THE
COAST/SE ZONES BY THIS EVENING. SFC/850 MB BOUNDARIES WILL CROSS
AREA ENDING THE CONVECTION IN ALL BUT THE FAR SE ZONES BY
MIDNIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE THROUGH THIS
EVENING. HAIL WILL BE THE MAIN THREAT WITH THE STORMS NORTH OF THE
BOUNDARY...WITH POTENTIAL FOR AN ISOLATED DOWNBURST OR TORNADO
WITH THE STORMS THAT FORM ALONG/SOUTH OF IT. RAINFALL TOTALS SO
FAR FOR THIS EVENT RANGE FROM 1 TO 3 INCHES OVER AREAS NORTH OF
I-10 AND 0.5-1.5 INCHES FOR AREAS SOUTH OF I-10. A FEW OF THE FAR
WESTERN AREAS...MAINLY COLORADO/AUSTIN COUNTIES...HAVE SEEN
EXCESSIVE AMOUNTS OF 4 TO 10 INCHES. AN ADDITIONAL 1 TO 3 INCHES
OF RAIN IS EXPECTED THROUGH THIS EVENING...WITH ISOLATED
ADDITIONAL TOTALS OF 4 TO 7 INCHES POSSIBLE. ALTHOUGH IT IS
MARGINAL FOR THE SOUTHERN AREAS AT THIS POINT...WILL GO AHEAD AND
KEEP THE WATCH GOING FOR ALL AREAS.
SE TX WILL DRY OUT QUICKLY OVERNIGHT AS THE TROUGH SHIFTS EAST OF
THE AREA. SOME LOW CLOUDS MAY LINGER INTO SUNDAY MORNING
ESPECIALLY OVER SRN/ERN ZONES. IN AREAS WHERE SKIES CLEAR FOG
DEVELOPMENT IS LIKELY LATE TONIGHT/EARLY SUNDAY. SUNSHINE EXPECTED
BY LATE MORNING SUNDAY WHICH WILL ALLOW TEMPS TO WARM INTO THE 80S
SRN HALF. A COLD FRONT WILL SWEEP ACROSS SE TX LATE SUNDAY.
COOLER/DRIER CONDITIONS EXPECTED MONDAY/TUESDAY AS SFC HIGH BUILDS
INTO THE AREA. MIN TEMPS IN THE 40S LIKELY FOR MANY RURAL AREAS
SUN NIGHT/MON NIGHT. ONSHORE FLOW WILL RETURN WEDNESDAY AS THE
HIGH MOVES EAST. EXPECT A GRADUAL RISE IN TEMPS/HUMIDITY LEVELS
GOING INTO NEXT WEEKEND. MOISTURE WILL REMAIN TOO SHALLOW TO
SUPPORT ANY RAIN CHANCES UNTIL MAYBE NEXT SATURDAY.
35
MARINE...
PRESSURE GRADIENT ACROSS WATERS HAS BEEN GRADUALLY TIGHTENING EARLY
THIS MORNING WITH FALLING PRESSURES OVER DEEP SOUTH TEXAS AND
RIDGING ENE OF OUR REGION. WAVE HEIGHTS RUNNING 5 TO 7 FEET ACROSS
UPPER TEXAS COASTAL WATERS. WE SHALL CONTINUE WITH SCEC FOR BAYS
THROUGH MID MORNING. SCA FOR COASTAL WATERS. PERSISTENT WAVE TRAIN
FROM GULF WILL MAINTAIN WAVE HEIGHTS NEAR 7 FEET ACROSS 20-60 NM REGION
THROUGH EARLY SUNDAY MORNING. NEARSHORE WATERS SHOULD SEE WINDS
AND WAVE HEIGHTS LOWERING TO SCEC LEVELS LATER THIS MORNING AS PRESSURE
GRADIENT RELAX SLIGHTLY. COLD FRONT AS PREVIOUSLY ADVERTISED WILL
MOVE ACROSS WATERS SUNDAY MORNING. INITIALLY RESULTING OFFSHORE FLOW
WILL BE MODERATE BUT BECOMING STRONGER SUNDAY NIGHT INTO MONDAY
MORNING. HIGH PRESSURE PUSHING FRONT HOWEVER WILL RAPIDLY MOVE OVER
REGION AND SETTLE MONDAY NIGHT. THE HIGH PRESSURE CENTER WILL MOVE
TO THE WESTERN GULF LATE TUESDAY RESULTING IN A SOUTH TO SOUTHWEST
FLOW. 37
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 59 79 50 76 / 80 30 10 0 0
HOUSTON (IAH) 76 63 82 52 77 / 70 60 10 0 0
GALVESTON (GLS) 74 67 78 60 75 / 70 70 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM CDT THIS MORNING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...42
AVIATION/MARINE...43Hazardous weather outlook, Apr 18, 2:44 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 AM CDT SAT APR 18 2009
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-191200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
344 AM CDT SAT APR 18 2009
...LOCALLY HEAVY RAINFALL AND FLOODING POSSIBLE ACROSS SOUTHEAST
TEXAS THROUGH THIS EVENING...
...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
DISTURBANCES ROTATING AROUND A STRONG STORM SYSTEM WILL CONTINUE TO
SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
TEXAS. AT LEAST ONE MORE ROUND OF SIGNIFICANT THUNDERSTORMS IS
EXPECTED ACROSS THE AREA TODAY THROUGH THIS EVENING.
VERY HIGH MOISTURE LEVELS WILL PERSIST. AN ADDITIONAL 1 TO 3
INCHES OF RAIN IS EXPECTED ACROSS SOUTHEAST TEXAS THROUGH
TONIGHT...WITH AN ADDITIONAL 4 TO 8 INCHES POSSIBLE IN ISOLATED
SPOTS. THIS RAIN...FALLING ON TOP OF ALREADY SATURATED GROUNDS...
WILL RESULT IN THE POTENTIAL FOR FLOODING. THE GREATEST THREAT OF
FLOODING WILL BE FOR AREAS NORTH OF A COLUMBUS TO CONROE TO
LIVINGSTON LINE WHERE THE HEAVIEST RAIN HAS FALLEN SO FAR. A FLOOD
WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH THIS EVENING.
A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE HAIL...WITH AN ADDITIONAL THREAT OF
ISOLATED DOWNBURSTS OR TORNADOES.
A FRONT WILL CROSS THE AREA DURING THE LATE EVENING HOURS ENDING
THE THUNDERSTORMS FROM WEST TO EAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT ANY TIME THROUGH THIS EVENING.
In the hours before
Local storm report, Apr 18, 8:31 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
931 AM CDT SAT APR 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HAIL WEIMAR 29.70N 96.78W
04/17/2009 M0.75 INCH COLORADO TX EMERGENCY MNGR
PENNY SIZED HAIL REPORTED IN WEIMAR.
1225 PM TSTM WND DMG BRENHAM 30.16N 96.40W
04/17/2009 WASHINGTON TX LAW ENFORCEMENT
HARTZ CHICKEN RESTAURANT ROOF BLOWN OFF...RESIDENTIAL
HOME WINDOWS BLOWN OUT. TREES AND POWER LINES DOWN AROUND
COUNTY.
1248 PM HEAVY RAIN WEIMAR 29.70N 96.78W
04/17/2009 M5.00 INCH COLORADO TX COUNTY OFFICIAL
TWO ROADS CLOSED INCLUDING FM 155...JUST SOUTH OF WEIMAR.
0135 PM HEAVY RAIN COLLEGE STATION 30.60N 96.31W
04/17/2009 M3.50 INCH BRAZOS TX TRAINED SPOTTER
3.5 INCHES OF RAIN IN SOUTHWOOD VALLEY NEIGHBORHOOD.
0200 PM HEAVY RAIN COLUMBUS 29.70N 96.55W
04/17/2009 M4.00 INCH COLORADO TX LAW ENFORCEMENT
0200 PM HEAVY RAIN FRELSBURG 29.87N 96.55W
04/17/2009 M10.00 INCH COLORADO TX LAW ENFORCEMENT
10 INCHES OF RAIN IN NORTHERN COLORADO COUNTY.
0200 PM HEAVY RAIN WEIMAR 29.70N 96.78W
04/17/2009 M8.00 INCH COLORADO TX LAW ENFORCEMENT
0420 PM HAIL 10 NW HOUSTON 29.87N 95.50W
04/17/2009 E1.00 INCH HARRIS TX COUNTY OFFICIAL
HARRIS COUNTY FLOOD CONTROL REPORTED PENNY TO QUARTER
SIZE HAIL NEAR THE INTERSECTION OF INTERSTATE 610 AND HWY
290.
0630 PM HEAVY RAIN MONAVILLE 29.95N 96.04W
04/17/2009 M3.50 INCH WALLER TX TRAINED SPOTTER
3.5 INCHES OF RAIN IN MONAVILLE.
1153 PM HAIL DAYTON 30.05N 94.90W
04/17/2009 E0.75 INCH LIBERTY TX LAW ENFORCEMENT
1200 AM HAIL LIBERTY 30.05N 94.80W
04/18/2009 E0.75 INCH LIBERTY TX LAW ENFORCEMENT
1202 AM HAIL 6 NNW FRIENDSWOOD 29.59N 95.22W
04/18/2009 E0.88 INCH HARRIS TX TRAINED SPOTTER
NICKEL SIZE HAIL JUST SOUTH OF BELTWAY 8 BETWEEN
BLACKHAWK AND BEAMER.
1204 AM HAIL HOUSTON 29.77N 95.39W
04/18/2009 E0.50 INCH HARRIS TX PUBLIC
DIME SIZED HAIL REPORTED AT INTERSECTION OF FUQUA AND
BEAMER IN SOUTHEAST HOUSTON.
&&
42Event by event
3 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Harris
- When
- April 18, 11:02 AM CST to 6:10 PM CST
- Where
- Harris County, 0.68 mi SSW of Louetta to 1.59 mi SSE of East Haven
- Cause
- Heavy Rain
- Deaths
- 0 direct, 5 indirect
- Property damage
- $3.5 million
- Reported by
- Emergency Manager
- Coordinates
- 29.891, -95.585
Heavy rainfall persisted across the county as several thunderstorms produced rainfall totals of 8 to 10 inches across the county. Numerous roads were closed in areas of the county, including Jersey Village, Houston Heights, La Porte, Pasadena, Webster, and near the Houston Hobby airport. More than 350 homes were flooded due to the heavy rains and flooding along bayous. In some areas residential streets were reported to have more than one foot of standing water. The highest one hour rainfall total was 6.90 inches recorded at Bay Area Blvd and Clear Creek. This exceeds the highest one hour rainfall rate measured during Tropical Storm Allison in June 2001, which was 6.30 inches.
In the northern part of the county five children were killed after the car they were riding in inadvertently drove into a drainage ditch that was filled with nine feet of water from the heavy rainfall. Two adults and one child were able to escape the floodwaters, but the five younger children, all under 7 years old, were not able to escape.
Thunderstorm Wind, Wharton
- When
- April 18, 11:25 AM CST
- Where
- Wharton County, 0.92 mi SE of El Campo Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.260, -96.310
Trees and power lines were blown down near the community of New Taiton.
Flash Flood, Fort Bend
- When
- April 18, 1:00 PM CST to 3:00 PM CST
- Where
- Fort Bend County, 2.48 mi NW of Arcola to 1 mi S of Hobby
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 29.527, -95.497
Roads were flooded in and around Missouri City due to heavy rainfall. The intersections of Highway 6 and Ft. Bend Parkway and Highway 6 and Olympian Parkway were both closed due to high water.
Flash Flood, Galveston
- When
- April 18, 2:00 PM CST to 4:00 PM CST
- Where
- Galveston County, 4.92 mi NW of League City S S Arpt to 2.28 mi WSW of Hitchcock Volk Arpt
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Reported by
- Amateur Radio
- Coordinates
- 29.524, -95.195
Heavy rainfall from thunderstorms moving across the county produced road closeures and widespread flooding of homes, with high water rescues being required in Dickinson. A rain gauge at FM 528 and Clear Creek in League City recorded a 1 hour rainfall total of 6.02 inches. League City reported 300 homes sustaining flood damage from this event.
Thunderstorm Wind, Galveston
- When
- April 18, 2:12 PM CST
- Where
- Galveston County, Clear Lake Shores
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 29.550, -95.030
Large trees were downed in the Clear Lake Forest subdivision.
Thunderstorm Wind, Harris
- When
- April 18, 2:30 PM CST
- Where
- Harris County, 0.69 mi S of Joyce
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.560, -95.030
Damage was sustained by homes in the Seabrook area. The brick facade on one wall of a house collapsed, and several large trees were uprooted pointing toward the south and southwest.
Tornado, Galveston
- When
- April 18, 3:00 PM CST to 3:10 PM CST
- Where
- Galveston County, 2.3 mi SSW of Highland Bayou to 1.86 mi S of Highland Bayou
- Rating
- EF0
- Path length
- 1.09 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.289, -94.983
The tornado touched down in a marshy area a few miles south southeast of Hitchcock as reported by several witnesses and captured on video. The damage path extended into the Harborwalk community with damage to several homes. Six garage doors were damaged or destroyed. A large wood and steel observing platform was destroyed. There was also some damage to shingles. The tornado was estimated to be a high end EF-0 with winds reaching 80 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 18, 2009EF2 · 16 events
- High Wind and Strong Wind in Louisiana, April 18, 2009$190,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in Mississippi, April 18, 2009$112,000 · 50 kt wind · 9 events
- Tornado and Hail in Oklahoma, April 18, 2009EF1 · 21 events
- Flash Flooding and Hail in Missouri, April 18 to 19, 2009$60,000 · 1.5 in hail · 4 events
- Strong Wind in Louisiana, April 18, 2009$55,000 · 2 events
- Tornado and Flash Flooding in Texas, April 18, 2009$45,000 · EF0 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 18, 2009$41,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Texas, April 18, 2009$40,000 · 7 events
- Hail in Nebraska, April 18, 2009$20,000 · 1 in hail · 8 events
- Dust Devil in New York, April 18, 20092 injured · 1 event
- Flash Flood and Hail in Oklahoma, April 18 to 19, 2009$10,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166407, 165129, 166430, 166446, 165132, 165131, 165135.